Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2018, 10:20 PM CDT for Cleburne County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2018, 10:20 PM CDT (03:20 UTC)
- Expired
- Mar 19, 2018, 11:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cleburne County, AL
The radar
The Atlanta radar (KFFC), 102 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:28 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
396
WUUS54 KBMX 200320
SVRBMX
ALC029-200400-
/O.NEW.KBMX.SV.W.0023.180320T0320Z-180320T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1020 PM CDT MON MAR 19 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Cleburne County in east central Alabama...
* Until 1100 PM CDT
* At 1020 PM CDT, severe thunderstorms were located along a line
extending from near Fort McClellan to near Oxford, moving east at
50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Heflin, Ranburne, Fruithurst, Edwardsville, Muscadine, Abernathy,
Mount Cheaha, Hollis Crossroads, Sweetwater Lake, Trickem, Lake
Cleburne, I 20 Welcome Center, Micaville, Chalafinnee and Camp
Sequoyah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for east central
Alabama.
LAT...LON 3350 8535 3349 8536 3350 8576 3347 8578
3347 8589 3354 8580 3356 8579 3356 8574
3360 8574 3360 8572 3361 8572 3361 8569
3363 8569 3363 8566 3365 8564 3376 8564
3376 8536 3348 8531
TIME...MOT...LOC 0320Z 273DEG 44KT 3370 8572 3355 8583
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM1 follow-up statement
653
WWUS54 KBMX 200336
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1036 PM CDT MON MAR 19 2018
ALC029-200400-
/O.CON.KBMX.SV.W.0023.000000T0000Z-180320T0400Z/
Cleburne AL-
1036 PM CDT MON MAR 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHERN CLEBURNE COUNTY...
At 1036 PM CDT, severe thunderstorms were located along a line
extending from near Abernathy to near Mount Cheaha, moving east at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Heflin, Ranburne, Abernathy, Mount Cheaha, Trickem, Lake Cleburne,
Hollis Crossroads, I 20 Welcome Center, Micaville, Chalafinnee and
Camp Sequoyah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for east central
Alabama.
LAT...LON 3355 8579 3356 8577 3356 8574 3357 8574
3371 8535 3348 8531 3350 8535 3349 8536
3350 8576 3347 8578 3347 8589 3354 8580
TIME...MOT...LOC 0336Z 273DEG 43KT 3360 8538 3351 8588
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 7:49 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Mar 19, 7:49 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 749 PM CDT Mon Mar 19 2018 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... ...SEVERE WEATHER THREAT CONTINUES... The environment remains favorable for severe thunderstorms with wind shear continuing to increase across our northern and central counties. Though storm development remains more isolated across our southern and central counties, any activity that develops and intensifies will have the opportunity to tap into favorable instability and dynamics that will support all convective hazards from very large hail to tornadoes to damaging winds. Currently, the most favorable area for severe storms in where the best low level convergence is from Double Springs to Oneonta to Helfin. These storms will slowly move south and east the nest few hours. An effective surface dryline extended from near Natural Bridge in Winston County southwest to near Vernon in Lamar County. The severe weather threat will end as the dryline progresses further southeast. We have launched special weather balloon soundings every 3 hours since 18Z this afternoon and the trend over time has been increasing wind shear across central Alabama while robust instability has been maintained due to the solar heating much of the area experienced for much of the afternoon along with generally southerly winds that have helped maintain dew points generally in the 60's across much of our forecast area. A limiting factor in convective development has been the remnant Elevated Mixed Layer (EML) that has persistently been present in the observed soundings aloft this afternoon. This dry layer has helped to promote the accumulation of convective available potential energy while only permitting the strongest of updrafts to break through the cap. This has resulted in the cap holding strong across much of our south-central counties since mid afternoon while earlier development across northeast Mississippi and northwest Alabama have maintained their development and further expanded in extent and intensity over the past few hours. 05/75 && .AVIATION... 00Z TAF Discussion. Trend with this set of TAFs will be in a bit more optimistic direction, as the higher coverage of convection thus far has remained well to the north of central Alabama terminals. Will maintain a VCTS for a couple of hours at most locations, although it did push this back an hour or two from the previous forecast (based on radar trends). Still quite a bit of uncertainty on how far south the convection will get overnight. If radar trends over the next couple hours show the storms eventually expanding in area, then we can update the TAFs where necessary. Winds will shift around to a more westerly direction overnight, and start to increase and be more gusty after sunrise on Tuesday. The models were giving me mixed signals on the development of lower clouds after the rain/storm threat ends overnight. Given the lack of clouds back to the west, I am inclined to believe the more optimistic of the model solutions. But once the winds kick up Tuesday, the cumulus field should start to fill in as well. /61/ && .FIRE WEATHER... After some storms tonight, light showers are possible Tuesday, before dry conditions arrive by Wednesday. RH values will be elevated the next couple days. There are no fire weather concerns. && .PREV DISCUSSION... /Issued 649 PM CDT Mon Mar 19 2018/ Confidence has increased in the potential for explosive supercell thunderstorm development late this afternoon into tonight especially along and north of a line from Tuscaloosa to Calera to Wedowee. A dangerous environment will also be in place south of this line, but initiation of storms and storm coverage is questionable. Currently, surface winds have veered to the southwest across most of the area following the passage of a warm front. Normally this would yield lower dewpoints and overall moisture quality, but this does not appear to be the case. Dewpoints are holding in the mid to upper 60s upstream across MS. Moisture quality should not be an issue as this event progresses. This event will hinge on evolution of the surface to 850mb wind fields in response to the approaching upper-level trough. We are already seeing this response across the northern half of MS where winds are south to southeast near Tupelo and Columbus. Hi-res models appear to be getting a better handle on the mesoscale features and are slowly trending more aggressive with surface pressure troughing and backing of winds in the 23-03z time frame. HRRR guidance suggests the potential for 0-1km shear to exceed 40kts. This amount of shear combined with SBCAPE of 2000-3000 J/kg, supports a risk for a few long-track tornadoes. A violent tornado cannot be ruled out. The best chance of these enhanced ingredients coming together for long-track tornadoes appears to be from I-65 eastward and as far south as Shelby, Talladega, Clay, and Randolph counties. Balloon launches are planned for 330 PM, 6 PM, and 730 PM to sample critical changes in the low-level wind environment. 87/Grantham && .PRELIMINARY POINT TEMPS/POPS... Gadsden 51 55 34 51 33 / 90 40 30 0 0 Anniston 53 56 35 53 33 / 90 40 30 0 0 Birmingham 49 54 37 56 36 / 80 40 20 0 0 Tuscaloosa 48 56 37 60 37 / 70 30 10 0 0 Calera 50 55 37 59 36 / 80 40 20 0 0 Auburn 56 59 38 58 36 / 70 20 20 0 0 Montgomery 57 60 39 62 38 / 60 20 10 0 0 Troy 55 62 41 62 37 / 50 20 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 19, 4:03 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 403 PM CDT Mon Mar 19 2018 ALZ011>015-017>050-210015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 403 PM CDT Mon Mar 19 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Severe storms are expected late this afternoon into tonight These storms will move from west to east, entering northwest Central Alabama as early as 4 PM and exiting southeast Central Alabama as late as 2 AM Tuesday morning. The greatest potential for strong tornadoes is north of a line from Tuscaloosa to Calera to Wedowee. However, tornadoes, very large large hail, and damaging winds are possible area wide. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Cooler air moving in behind the system will result in the potential for lows at or below freezing across parts of north central Alabama Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed through early Tuesday morning.
In the hours before
Local storm report, Mar 19, 8:37 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
837 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 1 SSW SOUTHSIDE 33.90N 86.03W
03/19/2018 E1.75 INCH ETOWAH AL EMERGENCY MNGR
&&
MALLocal storm report, Mar 19, 8:38 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
838 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL RAINBOW CITY 33.95N 86.04W
03/19/2018 E1.00 INCH ETOWAH AL PUBLIC
&&
MALLocal storm report, Mar 19, 8:40 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
840 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 2 ENE SAYRE 33.73N 86.94W
03/19/2018 M1.00 INCH JEFFERSON AL TRAINED SPOTTER
HAIL ONE INCH IN DIAMETER REPORTED BY
SPOTTER.
0303 PM HAIL 2 NW CAMP MAC 33.50N 85.94W
03/19/2018 E1.00 INCH TALLADEGA AL PUBLIC
QUARTER SIZED HAIL ACCUMULATED ON THE
GROUND.
0304 PM HAIL OXFORD 33.61N 85.84W
03/19/2018 E1.00 INCH CALHOUN AL TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED NEAR OXFORD.
0310 PM HAIL MOUNT CHEAHA 33.49N 85.81W
03/19/2018 E1.50 INCH CLEBURNE AL PUBLIC
ESTIMATED PING PONG BALL TO GOLF BALL SIZED
HAIL.
0314 PM HAIL 3 NNE MOUNT CHEAHA 33.53N 85.79W
03/19/2018 E1.50 INCH CLEBURNE AL PUBLIC
PING PONG BALL SIZED HAIL COVERING DRIVEWAY.
0359 PM HAIL FOSTERS CROSSROADS 33.42N 85.56W
03/19/2018 E1.50 INCH RANDOLPH AL PUBLIC
0630 PM HAIL 1 NE DOUBLE SPRINGS 34.15N 87.40W
03/19/2018 E0.50 INCH WINSTON AL PUBLIC
A FEW REPORTS OF DIME SIZE HAIL IN AND
AROUND DOUBLE SPRINGS.
0653 PM HAIL 2 SSE HALEYVILLE 34.22N 87.60W
03/19/2018 E1.00 INCH WINSTON AL PUBLIC
QUARTER SIZE HAIL WAS REPORTED IN
HALEYVILLE.
0710 PM HAIL 1 SW STRAWBERRY 34.24N 86.50W
03/19/2018 E1.00 INCH BLOUNT AL PUBLIC
QUARTER SIZE HAIL REPORTED IN FAR NORTHERN
BLOUNT COUNTY.
0726 PM HAIL 2 N BLOUNTSVILLE 34.11N 86.58W
03/19/2018 E2.00 INCH BLOUNT AL PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 2 N
BLOUNTSVILLE. HAIL FROM PING BALL BALL TO
EGG SIZE.
0758 PM TSTM WND DMG SNEAD 34.12N 86.40W
03/19/2018 BLOUNT AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN NEAR SNEAD.
0759 PM HAIL 1 NE SUSAN MOORE 34.08N 86.42W
03/19/2018 E1.75 INCH BLOUNT AL EMERGENCY MNGR
0802 PM TSTM WND DMG 3 E SARDIS CITY 34.17N 86.08W
03/19/2018 ETOWAH AL EMERGENCY MNGR
TREES WERE BLOWN DOWN ALONG LEATH GAP ROAD.
0805 PM TSTM WND DMG 2 NW BROOKSVILLE 34.21N 86.49W
03/19/2018 BLOUNT AL EMERGENCY MNGR
SEVERAL TREES DOWN NEAR SUMMIT.
0805 PM HAIL 2 NE HOWELTON 34.08N 86.16W
03/19/2018 E1.00 INCH ETOWAH AL EMERGENCY MNGR
QUARTER SIZE HAIL NEAR EGYPT.
0807 PM TSTM WND DMG TRAFFORD 33.82N 86.74W
03/19/2018 JEFFERSON AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN NEAR TRAFFORD.
0810 PM TSTM WND DMG 3 SW ALABAMA INTERNATIO 33.89N 86.23W
03/19/2018 ST. CLAIR AL EMERGENCY MNGR
TREES AND POWER LINES WERE BLOWN DOWN.
0810 PM HAIL 1 SSW SOUTHSIDE 33.90N 86.03W
03/19/2018 E1.75 INCH ETOWAH AL EMERGENCY MNGR
0811 PM TSTM WND DMG 1 ESE ASHVILLE 33.83N 86.25W
03/19/2018 ST. CLAIR AL AMATEUR RADIO
A LARGE TREE BLOWN DOWN ON A HOME.
0813 PM HAIL RAINBOW CITY 33.95N 86.04W
03/19/2018 E1.00 INCH ETOWAH AL PUBLIC
&&Local storm report, Mar 19, 9:22 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
922 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND DMG SOUTHSIDE 33.93N 86.02W
03/19/2018 ETOWAH AL EMERGENCY MNGR
NUMEROUS REPORTS OF DAMAGE AROUND THE CITIES
OF SOUTHSIDE, RAINBOW CITY, AND OTHER
PORTIONS OF SOUTHERN ETOWAH COUNTY.
&&
JWLocal storm report, Mar 19, 9:27 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
927 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TORNADO JACKSONVILLE STATE UNIV 33.83N 85.77W
03/19/2018 CALHOUN AL BROADCAST MEDIA
CONSIDERABLE DAMAGE REPORTED ON/NEAR THE
CAMPUS OF JSU FROM A LIKELY TORNADO.
&&
JWLocal storm report, Mar 19, 9:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM HAIL CHOCCOLOCCO 33.66N 85.70W
03/19/2018 E1.00 INCH CALHOUN AL PUBLIC
&&
JWThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:03 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 42 min |
| Mar 19, 7:18 PM CDT | Tornado Warning | BMX | Blount | 31 min |
| Mar 19, 7:29 PM CDT | Tornado Warning | BMX | Etowah | 61 min |
| Mar 19, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 34 min |
| Mar 19, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 62 min |
| Mar 19, 7:49 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 56 min |
| Mar 19, 8:02 PM CDT | Tornado Warning | BMX | Cherokee | 58 min |
| Mar 19, 8:09 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 66 min |
| Mar 19, 8:15 PM CDT | Tornado Warning | BMX | Calhoun, Etowah | 45 min |
| Mar 19, 8:33 PM CDT | Tornado Warning | BMX | St. Clair | 42 min |
| Mar 19, 8:38 PM CDT | Tornado Warning | BMX | Cleburne | 46 min |
| Mar 19, 8:48 PM CDT | Tornado Warning | BMX | Calhoun | 42 min |
| Mar 19, 9:05 PM CDT | Tornado Warning | BMX | Calhoun | 21 min |
| Mar 19, 9:24 PM CDT | Areal Flood Advisory | BMX | Blount, Calhoun, Etowah, St. Clair | 6 hr |
| Mar 19, 9:27 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 34 min |
| Mar 19, 9:46 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 59 min |
| Mar 19, 11:01 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cleburne, Talladega | 3 hr |
| Mar 20, 3:06 AM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 19 hr |
| Mar 20, 5:33 AM CDT | Dense Fog Advisory | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 3 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.